A review of the literature in the Journal of Drugs in Dermatology reveals a risk for increased incidence of breast cancer in men treating hair loss with systemic drugs (specifically Propecia).
A short history lesson is in order. Somewhere in the bible vaguely residing in the poorly recalled parts of my memory there was a fellow named Samson, whose strength (and by extension his virility) were embodied in the length of his considerable scalp hair. When Delilah (metaphorically depicting the ubiquitous power clashes between men and women) cut off his hair, he was left powerless and the rest of the story recounting his revenge is probably known to you. Suffice it to say, only when he was able to re-grow his hair could he again assert himself as a man. As history recounts, men ever-after have considered scalp hair a sign of their manhood and by extension virility, ignoring its other implications of boyishness and perhaps immaturity. Women have likewise accepted scalp hair as a sign of feminine attractiveness, power, and sensuality.
In 2001 the United States Food and Drug Administration approved dutasteride for treatment of benign prostatic hypertrophy. It is a 5-alpha reductase inhibitor that blocks the conversion of testosterone to dihydrotestosterone , the active hormone which is significantly responsible for both benign prostatic hypertrophy and male pattern baldness. Subsequent research and development produced finasteride, known by its brand name propecia, for the treatment of male pattern baldness. Both drugs have been shown effectiveness in treating male pattern hair loss, arresting hair loss in most males and restoring some hair growth in some. Except for a small percentage of men who experience some sexual dysfunction (which appears readily reversible with Viagra and Cialis) there have been few problems with the drug.
That said, it has now been reported that the United Kingdom’s Medicines and Health Care Products Regulatory Agency published a warning in 2009 regarding the risk of males developing breast cancer after use of dutasteride or finasteride. In two separate studies the incidence of breast cancer in men was reported as up to 100 times greater than normal. While that is not a lot of cases (the normal incidence of breast cancer in men is 1 in 100,000) it is still of significance (1 in 1,000) if you are one of the men who develops breast cancer. It would appear that further studies are warranted and will follow. At the least dermatologists will have to inform patients taking finasteride that there is a small but possibly significant risk of developing breast cancer because of the drug, and breast exams will have to be part of the follow-up of such patients.
Aside from the obvious cautions for this drug, we are again faced with the paradigm that there is simply no such thing as a free lunch. Or to quote a satirist of the 1960’s, Tom Lehrer, “Life is like a sewer. What you get out of it depends on what you put into